If you are taking a statin and have symptoms of myopathy, or statin-related muscle problems such as hamstring or tendon pain, muscle soreness, cramping or weakness, alert your doctor. These symptoms can make it uncomfortable to move, but you can bounce back.
Stopping the statin, reducing the dose or taking a different LDL-cholesterol-lowering medication usually can resolve symptoms. Rarely, statins trigger rhabdomyolysis the breakdown of muscle fibers and hospitalization is required to prevent serious kidney damage.
Atorvastatin and simvastatin are the statins most likely to cause symptoms, and the Food and Drug Administration advises against taking high-dose (80 mg) simvastatin.
Fluvastatin extended release, low-dose or twice-weekly rosuvastatin, or every-other-day dosing of atorvastatin or rosuvastatin (off-label regimens) may avoid myopathy.
Other ways include:
Æ Talking to your doc about your risk of muscle problems if you have diabetes, hypertension, untreated hypothyroidism, kidney or liver disease, drink heavily, are a super-exerciser or drink a lot of grapefruit juice.
Æ Asking your doc about taking 200 mg a day of Co-Q10.
Æ Avoiding drug interactions. Various statins interact with: cyclosporine; anti-fungal or anti-yeast medications; the antibiotics erythromycin, clarithromycin and telithromycin; protease inhibitors; the antidepressant nefazodone; and/or other lipid-lowering meds such as fibrates and niacin.
Mehmet Oz, M.D., is host of The Dr. Oz Show, and Mike Roizen, M.D., is chief medical officer at the Cleveland Clinic Wellness Institute. Distributed by King Features Syndicate, Inc.